Hail, Cheyenne
- When
- August 7, 3:19 PM CST
- Where
- Cheyenne County, 2.17 mi NNW of Bird City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -101.542
Report received of sporadic quarter sized hail observed on Highway 161.
During the late afternoon and evening hours of August 7th, a frontal boundary moved across Northwestern Kansas allowing for showers and thunderstorms to develop within the region. Some of these thunderstorms became severe and produced large hail up to softballs in size, a brief landspout, damaging wind gusts up to an estimated 70 mph, and heavy rainfall leading to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and evening hours of August 7th, a frontal boundary moved across Northwestern Kansas allowing for showers and thunderstorms to develop within the region. Some of these thunderstorms became severe and produced large hail up to softballs in size, a brief landspout, damaging wind gusts up to an estimated 70 mph, and heavy rainfall leading to flash flooding. Winds from the storms also caused a brief dust storm. Flooding in at least one location continued overnight until sunrise of August 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 2:57 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 257 PM MDT Mon Aug 7 2023 .SHORT TERM...(This evening through Tuesday Night) Issued at 256 PM MDT Mon Aug 7 2023 At the start of the short term period, the latest upper air RAP analysis shows the CWA with a west-northwesterly flow aloft with a shallow upper air trough out to the east and an upper air low moving just over the coast of WA. Current satellite imagery and surface observations show dry conditions and mostly southerly surface winds with clouds starting to bubble up/develop across a good portion of the CWA particularly in the west. Going forward through the day, models show an upper air shortwave disturbance developing just to the west of the CWA around 21Z that becomes stronger and passes over the CWA at 00Z. This disturbance looks to disappear from influencing the CWA by 06Z while the WA low moves over southern ID overnight. At the surface, the main story looks to be the potential for severe weather expected for this afternoon and evening. When looking at the current RAP analysis, there looks to a good amount of temperature advection at the 850mb level near the CO/KS/NE border area with a good amount of temperature advection across most of the CWA at the 700mb level. Currently, there also looks to be a convergence zone out in the northwestern portion of the CWA that will allow thunderstorms to develop this afternoon and evening. When looking at model convective parameters, MLCAPE values along and west of CO border in the CWA look to be at or above 2 kJ/kg particularly around 21Z-00Z while there looks to be good 0-6km bulk shear across the CWA as well during this time potentially reaching the triple digits in some portions. Also, model forecast 0-3km SRH values around 200 m^2/s^2 are seen within the CWA as well. This lines up pretty well with the SPC marginal to slight risk of severe weather for today. Potential hazards today for storms that become severe look to be large hail up to tennis balls in size, strong wind gusts up to 70 mph, a possible tornado or two (particularly in the northeastern portion of the CWA), and locally heavy rainfall. Isolated supercells look to favor more of the large hail and possible tornado threats, but the strong wind threat will be seen as well if they form a line this evening. The WPC currently has a marginal risk for excessive rainfall for a good portion of the CWA which seems to be well merited with PWAT values over 1 inch to around 1.25 inches seen in the area. There are also some scattered pockets of 1.5 inch PWATs, so heavy rainfall with these thunderstorms is possible and the flood threat will be monitored. Thunderstorms look to develop in the western portions of the CWA around 20Z-21Z and continue eastward across the CO going through 03Z-04Z. This does not look to be a potential tornado outbreak day, but some stronger storms could be possible with a wide variety of hazards so will continue to monitor conditions going forward. A Severe Thunderstorm Watch which includes the potential for tornadoes has also been issued for counties along and west of KS-25 through 03Z. As for tonight after the storms clear the area, lingering precipitation chances are possible for eastern portions of the CWA with overnight lows in the middle 50s to lower 60s. On Tuesday, models show the CWA coming underneath a weak ridge during the day as the northwestern low moves over southern WY by the evening hours. Another shortwave disturbance is seen passing over the CWA during the evening as well. At the surface, there looks to be another day of potentially strong to severe thunderstorms seen within the CWA during the late afternoon and evening hours. Currently: the SPC has an enhanced risk for severe weather centered over the northwestern portion of the CWA with most of the remaining parts of the CWA within a slight risk. Again, potential hazards include large hail up to a possible 2 to 3 inches in diameter, strong winds up to 70 mph, locally heavy rainfall leading to potential flash flooding, as well as possible tornado or two. Latest CAM runs show storms developing in eastern CO during 22Z-00Z that will sweep across the northern portions of the CWA going into the night with a possible cold front moving through the region overnight. Looking at convective parameters, model MLCAPE values over 2000 J/kg are seen across the CWA along with 0-6km bulk shear values around 50 kts. As for the potential for heavy rainfall, similar PWAT values of 1-1.25 inches are seen across the CWA though there looks to be a good swath of 1.5 inches along the KS/NE border which supports the WPC excessive rainfall slight risk for a good portion of the CWA. Will continue to watch this storm potential and provide forecast updates as they become available. Daytime highs for Tuesday expect to be in the lower to middle 80s with overnight lows in the lower 50s to lower 60s. .LONG TERM...(Thursday through Monday) Issued at 121 AM MDT Mon Aug 7 2023 More active weather looks to be in store over the weekend. The period looks to begin with a a fairly active pattern. A ridge will likely be present over the Tri-State area around 12Z Thursday, but that will quickly be pushed on east by a trough focused over the Northern Plains. While this setup could provide a decent forcing environment with enough instabilty to create showers and storms, there is a lack of moisture. 850-700mb RH values Thursday and into Friday afternoon are under 50%. While there is a very slight chance of precipitation during this time, large scale convection seems unlikely. Friday evening and night, more moisture becomes present and the upper level flow become northwesterly. If some lee side shortwaves are able to form, which happens often in this setup, afternoon and evening precipitation will become likely. This pattern persists through the weekend and so will the chances of diurnal precipitation. Thursday and Friday, before the increased moisture moves in, will be our warmest days with temperatures climbing into the upper 80s to lower 90s. Come Saturday, when more cloud cover is expected, a slight cooling trend looks to occur. Saturday could still see highs in the upper 80s, but by Monday, maximum temperatures will be in the lower to mid 80s. Overnight temperatures over the long term do not vary much and lows around 60 can be expected for most of the Tri- State area during this period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1150 AM MDT Mon Aug 7 2023 KGLD...VFR conditions are expected to start the 18Z TAF period with southerly winds at 11G18 kts that become south-southeasterly around 13 kts when chances for thunderstorms begin at 23Z. There is a chance for a severe thunderstorm between 23Z-01Z that may bring some higher to possibly strong winds to KGLD as well. At 02Z, KGLD expects precipitation chances to end with winds becoming east-southeasterly around 9 kts before turning southerly by 05Z. At 14Z, KGLD winds look to increase to around 10G17 kts. KMCK...the 18Z TAF period begins with VFR conditions and south- southeasterly winds around 9 kts. At 23Z, chances for thunderstorms begin with winds turning more southeasterly for KMCK. There is a chance for a severe thunderstorm bringing some possible strong winds to KMCK between 00Z-02Z. By 04Z, thunderstorm chances look to end with winds becoming variable around 6 kts. At 11Z, KMCK sees visibilities dropping to around 3 SM bringing about MVFR conditions before IFR conditions are seen at 12Z when fog possibly lowers visibility to around 1 SM. Visibility looks to improve at 14Z returning KMCK to VFR conditions. With the chances for storms this evening that may become severe, will monitor for better timing and possible impacts in case models show them changing. Medium confidence on fog for KMCK at this time and will re-evaluate this for the 00Z TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...076 LONG TERM...CA AVIATION...076
Hazardous Weather Outlook National Weather Service Goodland KS 223 PM MDT Mon Aug 7 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 223 PM MDT Mon Aug 7 2023 /323 PM CDT Mon Aug 7 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected today across much of the area with destructive hail around the size of a tennis ball, wind gusts to 70 mph and a tornado or two possible. Storms will develop across eastern Colorado around 3 PM MDT (4 PM CDT) and move east through the evening hours. Locally heavy rain is also possible as storms merge into a larger complex tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday, another round of potentially strong to severe storms will impact the area, mainly during the afternoon and evening hours. Hazards include large hail, damaging winds and locally heavy rainfall. There is also a threat for tornadoes along and west of Highway 83, and along and north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed beginning around 3 PM MDT (4 PM CDT). Spotters are encouraged to send any storm reports they have from tonight to NWS Goodland.
Special Weather Statement National Weather Service Goodland KS 200 PM MDT Mon Aug 7 2023 NEZ079-072030- Dundy NE- 200 PM MDT Mon Aug 7 2023 ...A strong thunderstorm will impact portions of southwestern Dundy County through 230 PM MDT... At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Haigler, or 18 miles east of Wray, moving east at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southwestern Dundy County, including the following locations... Parks. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4000 10164 4000 10196 4015 10199 4017 10165 TIME...MOT...LOC 1959Z 263DEG 18KT 4007 10189 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH KAK
Special Weather Statement National Weather Service Goodland KS 231 PM MDT Mon Aug 7 2023 KSZ001-NEZ079-072045- Cheyenne KS-Dundy NE- 231 PM MDT Mon Aug 7 2023 ...A cluster of strong thunderstorms will impact portions of northeastern Cheyenne County in northwestern Kansas and southeastern Dundy Counties in southwestern Nebraska through 245 PM MDT/345 PM CDT/... At 231 PM MDT/331 PM CDT/, Doppler radar was tracking a cluster of strong thunderstorms 5 miles west of Benkelman, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Benkelman around 245 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000 PM CDT/ for northwestern Kansas...and southwestern Nebraska. && LAT...LON 4029 10140 3995 10141 3995 10188 4015 10188 TIME...MOT...LOC 2031Z 263DEG 18KT 4007 10163 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH KAK
Special Weather Statement National Weather Service Goodland KS 240 PM MDT Mon Aug 7 2023 NEZ079-080-072100- Hitchcock NE-Dundy NE- 240 PM MDT Mon Aug 7 2023 ...A strong thunderstorm will impact portions of northwestern Hitchcock and southeastern Dundy Counties through 300 PM MDT/400 PM CDT/... At 240 PM MDT/340 PM CDT/, Doppler radar was tracking a strong thunderstorm 9 miles west of Stratton, or 10 miles northeast of Benkelman, moving east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Stratton around 355 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000 PM CDT/ for southwestern Nebraska. && LAT...LON 4013 10118 4008 10149 4021 10156 4035 10128 TIME...MOT...LOC 2040Z 259DEG 31KT 4017 10141 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH KAK
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Mon Aug 7 2023
KSZ001-NEZ079-072115-
Cheyenne KS-Dundy NE-
246 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska through 315 PM MDT/415 PM CDT/...
At 246 PM MDT/346 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Benkelman, moving east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4008 10140 4001 10141 3999 10141 3985 10142
3996 10185 4009 10182
TIME...MOT...LOC 2046Z 281DEG 23KT 3998 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
302 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 5 NW Stratton 40.20N 101.28W
08/07/2023 M1.50 inch Hitchcock NE Trained Spotter
Spotter measured up to ping pong ball sized
hail. Most of the hail was quarter in size.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
305 PM MDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 7 N Benkelman 40.15N 101.53W
08/07/2023 M1.00 inch Dundy NE Public
Reported via social media.
&&
KMKThe Goodland radar (KGLD), 48 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
62 hail, 12 thunderstorm wind, 2 flash flood, 1 tornado, 1 flood. Local standard time, as filed.
Report received of sporadic quarter sized hail observed on Highway 161.
Report received of 1 inch hail at 9.5 miles north of Bird City by Big Timber Creek.
Report received of 1.5 inch diameter hail at location.
Storm chaser video caught a brief landspout tornado forming along the cold front/outflow boundary west of Bird City just east of CR 26 roughly a half mile north of Highway 36. The boundary was moving quickly to the south, so the landspout did not last long since it was not reported to be crossing the highway. The landspout formed in a field, so no damage occurred.
Report received of near 2 inch diameter hail at location.
Report received of dime to quarter sized hail at location. Hail was ongoing for at least 10 minutes at time of report.
Report received of golf ball sized hail on Road 17 around one mile south of the Kansas/Nebraska border.
Report received of ping pong ball sized hail at location.
Off-duty NWS employee reported a measured 58 mph wind gust with handheld anemometer that was 8 ft. high.
Report received of hail with sizes ranging between peas and slightly larger than quarters. Most of the hail was dime to nickel in size.
Report received of half dollar sized hail at location that broke a windshield on a vehicle.
Spotter reported hail up to softballs in size that broke windshield of car. A rapidly rotative wall cloud was also observed at location.
Report received of hail up to pennies in size at location that broke windshield on vehicle. Location is radar estimated.
Report received of half dollar sized hail at location.
Report of ping pong ball to golf ball sized hail at location to start. Hail size then increased to egg size at 5:53 PM CDT and then increased to up to baseball size or slightly larger. Time based on reports and radar imagery.
Golf ball sized hail reported at location that lasted five minutes.
Report received of egg sized hail at location. Time is radar estimated.
Report received of hail that was mostly pea sized with a few hailstones that were quarter sized. Time is radar estimated.
Quarter sized hail reported at location.
Penny sized hail reported at location.
Nickel sized hail reported at location.
Quarter sized hail reported at location. Time is estimated from radar.
Golf ball sized hail reported 3 miles north of Colby, KS. Time is estimated from radar.
Golf ball sized hail reported at location. Time is estimated from radar.
Golf ball sized hail reported at location. Time is estimated from radar.
Penny sized hail reported at location.
Report received of blowing dust reducing visibility down to 15-20 feet at 4 miles west of Brewster, KS.
Off-duty employee reported 1/4 mile visibility due to dust associated with storm outflow moved through 2 miles east of Brewster, KS. Gusts up to 42 mph were measured via an anemometer held at 8 feet.
Dime to quarter sized hail reported at location.
Report received of quarter sized hail at location.
Quarter sized hail reported at NWS Goodland office.
Penny sized hail reported at location.
Penny sized hail reported at location.
Off-duty NWS employee reported quarter sized hail at location.
Penny sized hail reported at location.
Report received of hail up to baseballs in size covering the ground at location. Time is estimated from radar.
Golf ball sized hail reported at location.
Ping pong to tennis balls sized hail reported at location. Damage done to pickup truck and entire east side of the house. Time is estimated by radar.
Mesonet station KKSCOLBY35 reported a 68 mph thunderstorm wind gust at location.
Mesonet station KKSCOLBY28 reported a 61 mph wind thunderstorm wind gust at location.
Hail up to the size of tennis balls reported in Grinnell, KS. Time is estimated from radar. Damage done to nearly all buildings in town on the north-facing sides with multiple windows being broken.
Ping pong ball sized hail reported at location.
KGLD ASOS reported a 58 mph thunderstorm wind gust at location.
Quarter sized hail reported at location.
Report received of pea to quarter sized hail at location. Time is estimated from radar.
Dime to half dollar sized hail reported at location.
Quarter sized hail reported at location.
Quarter sized hail reported ongoing at location.
Quarter sized hail reported at location.
Thunderstorm wind gust of 66 mph reported by Mesonet station at location.
Report received of golf ball sized hail at location. Hail caused trees to lose most of their leaves.
Reports received of hail up to golf balls in size accumulating on ground in Gove, KS. Emergency manager reported damage to nearly all buildings in town on the north-facing sides as windows on the north-facing sides of buildings had been broken by hail.
Report received of golf ball sized hail that broke all of the north facing windows at location in a potential wind driven hail event. Water was able to flood into basement due to a broken window. Other neighbors in the area also reported north facing windows broken by hail.
Off-duty NWS employee reported quarter sized hail at location.
Report received of street flooding on Walnut Avenue with a water depth of 3 feet. Time duration is radar estimated.
Tree limbs of 4 inches in diameter downed from a pear tree at location by thunderstorm wind gust. Wind speed estimated from damage indicator.
SUMMERS646 Davis weather station reported a 65 mph wind gust at location.
Ping pong ball sized hail reported at location. Time is estimated from radar.
One inch tree branch reported downed at location due to thunderstorm wind gust. Wind speed estimated from damage indicator.
Hail up to golf balls in size reported at location that lasted 10 to 12 minutes from start time. Hail reported to have broken windows as well. Time is estimated by radar.
Report received of golf ball sized hail at location.
KWLK1 Mesonet station reported a 61 mph 2-meter thunderstorm wind gust at location.
Mesonet station UP840 reported a 60 mph thunderstorm wind gust at location.
Report received of golf ball sized hail at location. Time is estimated by radar.
Golf ball sized hail reported at location. Time is estimated by radar.
Ping pong ball sized hail reported at location. Time is estimated by radar.
Report received of hail ranging from quarters to ping pong balls in size. Time is estimated from radar.
Hail up to pennies in size observed at NWS Goodland office.
Estimated quarter to golf ball sized hail reported at location. Time is estimated by radar.
Quarter hail reported at location that broke skylight windows.
Hail up to pennies in size at location.
Report received of flash flooding with photos and videos at 9.5 miles north of Bird City, KS by Big Timber Creek. 1.86 inches of rainfall reported. Reporter stated they could not make it home due to the flooding. Flooding started around sundown and waters did not recede enough to cross until sunrise the following day.
Nickel sized hail reported at location.
Report received of hail ranging from 1 inch to 1.25 inches at location.
Accumulating hail up to pennies in size reported at location covering the highway.
Report received of hail up to pennies in size at location.
Report received of hail covering the road to a depth of one inch at the intersection of Road V and Highway 25 south of Leoti, KS. Hail was predominately dime to nickel sized with a few hailstones ranging from quarter to golf ball size.
Report received of flash flooding with photos and videos at 9.5 miles north of Bird City, KS by Big Timber Creek. 1.86 inches of rainfall reported. Reporter stated they could not make it home due to the flooding. Flooding started around sundown and waters did not recede enough to cross until sunrise the following day.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133530, 1133531, 1133532, 1133522, 1133533, 1133534, 1133754, 1133755, 1135681, 1135688, 1135695, 1135700, 1135709, 1135715, 1135755, 1135758, 1135762, 1135767, 1135773, 1136036, 1136038, 1136040, 1136042, 1136045, 1136054, 1136074, 1138786, 1138780, 1136076, 1135717, 1135721, 1135722, 1135723, 1135724, 1135725, 1136079, 1136080, 1136081, 1136082, 1136087, and more.